Colorado, 2022

High Wind in Colorado, April 6, 2022

April 6, 2022 · NWS PUB · 3 events in 3 counties and zones

A strong system was once again in place, but with the eastern plains most impacted on these days. Isolated high winds up to 60 to 65 mph were observed across areas near the Colorado and Kansas border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong system was once again in place, but with the eastern plains most impacted on these days. Isolated high winds up to 60 to 65 mph were observed across areas near the Colorado and Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 6, 2:31 AM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 2:31 AM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
331 AM MDT Wed Apr 6 2022

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Wed Apr 6 2022

Key messages:

1) Windy again today with Critical Fire Weather conditions expected
across much of south central and southeast Colorado.

Current water vapor imagery and upper air analysis continues to
indicate strong northwest flow aloft across the region, as a strong
120 kt jet core digs down the backside of a long wave trough and
upper low across the Rockies and Upper Midwest. At the surface,
regional radars, satellite and observations at 3 am are indicating a
secondary cold front pushing south across eastern El Paso County
through Kiowa County, with MSAS data indicating 3 hrly pressure
rises of 2-3 mb across northeastern Colorado attm.

No big changes in the current forecast for today, as flow aloft
remains progged to become more northerly but remains strong with the
jet continuing to dig down the back side of the Upper Midwest low
pressure system. With increasing gradient flow and expected mixing,
will see north to northwest winds of 25 to 35 mph with gusts of 40
to 60 mph across south central and southeast Colorado again today,
with the strongest winds across the far southeast plains where a
High Wind Warning is in effect from 9 AM to 7 PM. The strong winds
may also produce areas of blowing dust across the eastern plains
this afternoon, as well as areas of blowing snow across the higher
terrain, mainly over and near the higher elevations of the Sawatch
Range.

Temperatures aloft cool with the digging system leading to cooler
temperatures today and highs in the mid 40s to mid 50s across the
lower elevations, and mainly in the 20s and 30s across the higher
terrain. Latest model data and current observations indicate much
drier air moving into the region within the northerly flow aloft,
with dew pts already in the single digits across northern and
eastern portions of Colorado this morning. With that said and in
spite of the cooler temperatures, Critical Fire Weather conditions
are expected to be met across the San Luis Valley and the southeast
Plains where Red Flag Warnings will start at 9 AM and continue
through 9 PM. The strong winds look to decouple through the late
evening hours, and with the dry airmass in place, overnight lows
will be on the chilly side, mainly in the 20s across the plains and
in the single digits through the teens across the higher terrain.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM MDT Wed Apr 6 2022

Key Messages:

1) Critical fire weather conditions expected on Thursday.

2) High Wind Watch issued from late morning on Thursday lasting
through early evening for the eastern plains along the Kansas border.

3) Potential for fire weather conditions on Saturday through Tuesday
over portions of plains and for the San Luis Valley.

4) Closed low will develop over the Great Basin Monday and Tuesday
bringing potential for rain over the lower elevations and snow over
the higher elevations.

Thursday:

Strong winds and critical fire weather conditions are expected for
Thursday, late morning through evening. A cut-off upper level low
will remain in place over the midwest and its associated jet streak
will orient itself from north-northwest to south-southeast over
plains. A dry continental-arctic airmass, though relatively warm,
will bring very dry air across the region. Strong winds will
coincide with the dry air which will lead to critical fire weather
conditions, therefore a Red Flag Warning has been issued from 11am -
8pm on Thursday for the San Luis Valley and all of the plains. The
strongest winds are expected to be near the Kansas border and from
11am through 7pm wind gusts around 50kts are possible, therefore a
High Wind Watch has been issued during the aforementioned time
period. Blowing dust was also included in the weather grids,
primarily near the Kansas border.

Friday and Saturday:

A similar pattern to Thursday is expected, however the upper level
jet will be weaker and further to the east and and amplified ridge
will develop over the western portion of the state. Low dew points
are once again expected, but winds will be weaker. At this time, the
forecast winds will be too weak for critical fire weather conditions
over the majority of the state, however near the Kansas border some
near 20kt winds are expected, so near critical fire weather
conditions will exist.

Another upper level system will make its way from the Pacific
Northwest towards Colorado. Downslope winds off of the Rockies will
create another potential critical fire weather day over the San Luis
Valley and the I-25 corridor. There is some divergence amongst
ensemble guidance, which would effect how strong the winds are at
the surface. The EPS has weaker wave located further north than the
GEFS, which would result in weaker winds over the aforementioned
area. The GEFS has a stronger wave that is further south, which
would result in stronger wind at the surface. So overall, expect
near critical fire weather conditions over the San Luis Valley and I-
25 corridor, with an upside of being critical.

Sunday through Tuesday:

A weak wave will push a cold front over the region on Sunday, which
may bring scattered snow showers to the mountains and isolated rain
showers over the lower elevations. Near critical fire weather
conditions are possible over the San Luis Valley and the I-25
corridor. The I-25 corridor's fire weather conditions will be
dependent on how fast the cold front moves over the plains.

There is ensemble agreement that a closed low will develop over the
Great Basin region beginning Monday and Tuesday (and beyond), though
there is plenty of disagreement of the intensity and the exact
location. Honestly, it is hard to say which one is correct. The
general idea of impacts will be near critical fire weather
conditions over the San Luis Valley and portions of the plains. A
cold front may bring more widespread rainfall over the plains. The
front will determine where near critical fire weather conditions are
and where the precipitation chances are. Again, hard to give fine
details at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 330 AM MDT Wed Apr 6 2022

VFR conditions are expected over the next 24 hours at COS, PUB and
ALS. Gusty north winds will prevail across all of south central and
southeast Colorado today with winds increasing through the morning
to between 30-45 kts at COS and PUB which will then continue through
afternoon. North to northwest winds gusting to 35 kts remain
expected at ALS into the afternoon. Winds will gradually decrease
through late afternoon and evening for all three terminals.&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
for COZ224-226>237.

Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ224-
226>237.

High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for COZ095>099.

High Wind Watch from Thursday morning through Thursday evening
for COZ095>099.

&&

SHORT TERM...MW
LONG TERM...SKELLY
AVIATION...MW
Hazardous weather outlook, Apr 6, 4:53 AM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
553 AM MDT Wed Apr 6 2022

COZ058>089-093>099-071200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
553 AM MDT Wed Apr 6 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Another round of strong winds and high fire danger will spread
across southern Colorado today, with critical fire weather
conditions expected across the San Luis Valley and all of the
southeast plains later this morning through the evening. Strong
north winds gusting to between 40 and 60 mph can be expected again
across all of south central and southeast Colorado, with the
strongest winds expected across across eastern portions of Kiowa,
Bent, Prowers and Baca counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts greater than 60mph are possible over Kiowa, Bent,
Prowers, and Baca Counties late thursday morning through the evening.

Critical fire weather conditions are expected over the San Luis
Valley and the plains Thursday afternoon. Critical fire weather
conditions will be possible Saturday through Tuesday over the San
Luis Valley and the I-25 corridor.

Snow chances increase late Sunday through Tuesday over the
mountains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado today
and tonight.

23/SKELLY

In the hours before

Local storm report, Apr 6, 6:51 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
751 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     NON-TSTM WND GST 4 ENE PONCHA PASS       38.45N 106.01W
04/06/2022  M54 MPH          FREMONT            CO   MESONET

            MESONET STATION FW3603 SALIDA.

&&
Local storm report, Apr 6, 7:16 AM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
816 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     NON-TSTM WND GST 2 SSW MANITOU SPRINGS   38.83N 104.93W
04/06/2022  M55 MPH          EL PASO            CO   MESONET

            MESONET STATION AT498 2 SSW MANITOU SPGS.

&&
Local storm report, Apr 6, 7:52 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
852 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     NON-TSTM WND GST 4 E CRYSTOLA            38.96N 104.95W
04/06/2022  M53 MPH          EL PASO            CO   MESONET

            MESONET STATION RRAC2 1 SE RAMPART RSVR.

&&
Local storm report, Apr 6, 8:10 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
910 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     NON-TSTM WND GST 1 SE PETERSON AFB       38.82N 104.68W
04/06/2022  M51 MPH          EL PASO            CO   ASOS

            ASOS STATION KCOS COLORADO SPRINGS AIRPORT.

&&
Local storm report, Apr 6, 8:11 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
911 AM MDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     NON-TSTM WND GST 4 WSW LAMAR             38.07N 102.69W
04/06/2022  M59 MPH          PROWERS            CO   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lamar Vicinity / Prowers County

When
April 6, 8:47 AM MST to 8:50 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Airport.

High Wind, La Junta Vicinity / Otero County

When
April 6, 9:50 AM MST to 9:53 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta airport.

High Wind, Springfield Vicinity / Baca County

When
April 6, 10:47 AM MST to 10:50 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Springfield airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025267, 1025268, 1025266.